We describe a case of sulfasalazine-induced pneumonitis in a complex medical patient. This case illustrates the potential for drug-induced pulmonary disease and the vigilance needed in evaluating patients with subacute respiratory decompensation. Proper recognition and treatment most likely prevented the progression of acute respiratory failure and, possibly, irreversible lung injury or death.
A 44-year-old man with severe rheumatoid arthritis (RA) and hepatitis C was admitted to the medical ICU with methicillin-sensitive Staphylococcus aureus septic arthritis of the right knee requiring surgical debridement. He had a history of methicillin-resistant S aureus skin infections and a remote history of polysubstance abuse, including injection drug use.
Sepsis developed, and the patient had acute respiratory failure requiring mechanical ventilation. Ventilator-associated pneumonia ensued, and the patient was treated with intravenous cefepime and vancomycin. He also received nafcillin for septic arthritis and warfarin for deep venous thrombosis of the right lower extremity.
A chest radiograph showed a resolving retrocardiac opacity with low lung volumes and small bilateral pleural effusions, but otherwise clear lung parenchyma. The patient's clinical recovery paralleled the radiographic improvement, and he was weaned from mechanical ventilation and transferred to the hospital ward.
The patient's RA had been treated with adalimumab without known complications, but this therapy was discontinued for insurance-related reasons approximately 1 month before hospitalization. While hospitalized, he was treated with oral prednisone (20 mg daily) and sulfasalazine (1 g twice daily). He continued to receive vancomycin, cefepime, and nafcillin. His other medications included esomeprazole, tamsulosin, oral morphine, potassium chloride, and metoclopramide.
Five days after the initiation of sulfasalazine therapy, he had a low-grade fever, subacute breathlessness, and mild hypoxemia without cough or hemoptysis. A chest radiograph taken 11 days after sulfasalazine treatment was started demonstrated bilateral infiltrates with right lung perihilar consolidation, early left mid-lung zone infiltrate, and bilateral perihilar interstitial prominence (Figure 1). Pulmonary consultation was requested.
Figure 1 – Bilateral infiltrates with right lung perihilar consolidation can be seen in the chest radiograph taken 11 days after the initiation of sulfasalazine therapy. Other radiographic findings include a left mid-lung zone infiltrate and bilateral perihilar interstitial prominence.
1. Cooper JA Jr, White DA, Matthay RA. Druginduced pulmonary disease. Part 2: noncytotoxic drugs. Am Rev Respir Dis. 1986;133:488-505.
2. Flieder DB, Travis WD. Pathologic characteristics of drug-induced lung disease. Clin Chest Med. 2004;25:37-45.
3. Rosenow EC 3rd, Meyers JL, Swensen SJ, Pisani RJ. Drug-induced pulmonary disease. Chest. 1992;102:239-250.
4. Camus P. Respiratory disease induced by drugs. Eur Respir J. 1997;10:260-264.
5. Limper AH, Rosenow EC 3rd. Drug-induced interstitial lung disease. Curr Opin Pulm Med. 1996;2:396-404.
6. Tanoue LT. Pulmonary manifestations of rheumatoid arthritis. Clin Chest Med. 1998;19:667-685, viii.
7. Collins JR. Adverse reactions to salicylazosulfapyridine (azulfidine) in the treatment of ulcerative colitis. South Med J. 1968;61:354-358.
8. Wang KK, Bowyer BA, Fleming CR, Schroeder KW. Pulmonary infiltrates and eosinophilia associated with sulfasalazine. Mayo Clin Proc. 1984;59:343-346.
9. Cooper JA Jr, Matthay RA. Drug-induced pulmonary disease. Dis Mon. 1987;33:61-120.
10. Parry SD, Barbatzas C, Peel ET, Barton JR. Sulphasalazine and lung toxicity. Eur Respir J. 2002;19:756-764.
11. Mason RJ, Broaddus VC, Murray JF, Nadel JA, eds. Murray and Nadel's Textbook of Respiratory Medicine. 4th ed. Philadelphia: WB Saunders and Co; 2005:1619-1620, 1898.
12. Hamadeh MA, Atkinson J, Smith LJ. Sulfasalazine- induced pulmonary disease. Chest. 1992;101:1033-1037.
13. Jordan A, Cowan RE. Reversible pulmonary disease and eosinophilia associated with sulphasalazine. J R Soc Med. 1988;81:233-235.
14. Gabazza EC, Taguchi O, Yamakami T, et al. Pulmonary infiltrates and skin pigmentation associated with sulfasalazine. Am J Gastroenterol. 1992;87:1654-1657.
15. Jones GR, Malone DN. Sulphasalazine-induced lung disease. Thorax. 1972;27:713-717.
16. Thomas P, Seaton A, Edwards J. Respiratory disease due to sulphasalazine. Clin Allergy. 1974;4:41-47.
17. Klein HP, Rupp M, Thiele-Fischbach A. Drug-induced alveolitis caused by salazosulfapyridine [in German]. Dtsch Med Wochenschr. 1988;113:1239-1241.
18. Peters FP, Engels LG, Moers AM. Pneumonitis induced by sulphasalazine. Postgrad Med J. 1997;73:99-100.
19. Sullivan S. Sulfasalazine lung. Desensitization to sulfasalazine and treatment with acrylic coated 5-ASA and azodisalicylate. J Clin Gastroenterol. 1987;9:461-463.
20. Williams T, Eidus L, Thomas P. Fibrosing alveolitis, bronchiolitis obliterans, and sulfasalazine therapy. Chest. 1982;81:766-768.
21. Manchanda S, Rees PJ. A case of severe reversible lung disease caused by sulphasalazine. Int J Clin Pract. 1999;53:233-235.
22. Assouline PS, Diot P, Janvoie B, et al. Pneumopathy due to sulfasalazopyrine. A case with a challenge test [in French]. Rev Mal Respir. 1991;8:233-236.
23. Timmer R, Duurkens VA, van Hees PA. Sulphasalazine- induced eosinophilic pneumonia. Neth J Med. 1992;41:153-157.
24. Yamakado S, Yoshida Y, Yamada T, et al. Pulmonary infiltration and eosinophilia associated with sulfasalazine therapy for ulcerative colitis: a case report and review of the literature. Intern Med. 1992;31:108-113.
25. Davies D, MacFarlane A. Fibrosing alveolitis and treatment with sulphasalazine. Gut. 1974;15:185-188.
26. Tydd TF. Sulphasalazine lung. Med J Aust. 1976;1:570-573.
27. Moss SF, Ind PW. Time course of recovery of lung function in sulphasalazine-induced alveolitis. Respir Med. 1991;85:73-75.
28. Boyd O, Gibbs AR, Smith AP. Fibrosing alveolitis due to sulphasalazine in a patient with rheumatoid arthritis. Br J Rheumatol. 1990;29:222-224.
29. Cazzadori A, Braggio P, Bontempini L. Salazopyrin-induced eosinophilic pneumonia. Respiration. 1985;47:158-160.
30. Berliner S, Neeman A, Shoenfeld Y, et al. Salazopyrin-induced eosinophilic pneumonia. Respiration. 1980;39:119-120.
31. Mehandru S, Smith RL, Sidhu GS, et al. Migratory pulmonary infiltrates in a patient with rheumatoid arthritis. Thorax. 2002;57:465-467.
32. Yaffe BH, Korelitz BJ. Sulfasalazine pneumonitis. Am J Gastroenterol. 1983;78:493-494.
33. Sigvaldason A, Sörenson S. Interstitial pneumonia due to sulfasalazine. Eur J Respir Dis. 1983;64:229-233.
34. Constantinidis KA. Letter: Eosinophilic pneumonia: an unusual side effect of therapy with salicylazosulfapyridine. Chest. 1976;70:315-316.
35. Trewby PN, Connolly CK. Reversible pulmonary disease and eosinophilia associated with sulphasalazine. J R Soc Med. 1988;81:558.
36. Leino R, Liippo K, Ekfors T. Sulphasalazineinduced reversible hypersensitivity pneumonitis and fatal fibrosing alveolitis: report of two cases. J Intern Med. 1991;229:553-556.
37. Leslie KO, Wick MR, eds. Practical Pulmonary Pathology: A Diagnostic Approach. Philadelphia: Churchill Livingstone; 2005:217.
38. Valcke Y, Pauwels R Van der Straeten M. Bronchoalveolar lavage in acute hypersensitivity pneumonitis caused by sulfasalazine. Chest. 1987;92:572-573.
39. Kolbe J, Caughey D, Rainer S. Sulphasalazine- induced sub-acute hyper-sensitivity pneumonitis. Respir Med. 1994;88:149-152.
40. Laurent K, De Jonghe M, Flemale A, et al. A new case of hypersensitivity pneumopathy caused by salazopyrine? [in French]. Rev Pneumol Clin. 1985;41:340-343.
41. Ulubas B, Sahin G, Ozer C, et al. Bronchiolitis obliterans organizing pneumonia associated with sulfasalazine in a patient with rheumatoid arthritis. Clin Rheumatol. 2004;23:249-251.
42. Salerno SM, Ormseth EJ, Roth BJ, et al. Sulfasalazine pulmonary toxicity in ulcerative colitis mimicking clinical features of Wegener's granulomatosis. Chest. 1996;110:556-559.
43. Teague WG, Sutphen JL, Fechner RE. Desquamative interstitial pneumonitis complicating inflammatory bowel disease of childhood. J Pediatr Gastroenterol Nutr. 1985;4:663-667.
44. Bargon J, Rust M, Kardos P, et al. Salazosulfapyridine-induced eosinophilic pneumonia with pulmonary and cutaneous epithelioid cell granulomatosis in Sjögren syndrome [in German]. Pneumologie. 1990;44:744-750.
45. Panayiotou B. Pulmonary infiltrates and eosinophilia associated with sulphasalazine administration. Aust N Z J Med. 1991;21:348-349.
46. Averbuch M, Halpern Z, Hallak A, et al. Sulfasalazine pneumonitis. Am J Gastroenterol. 1985;80:343-345.
47. Baillie J. Sulfasalazine and pulmonary infiltrates. Am J Gastroenterol. 1984;79:77.
48. McKee AL, Rajapaksa A, Kalish PE, Pitchumoni CS. Severe interstitial pulmonary fibrosis in a patient with chronic ulcerative colitis. Am J Gastroenterol. 1983;78:86-89.
49. Rafoth RJ. Systemic granulomatous reaction to salicylazosulfapyridine (Azulfidine) in a patient with Crohn's disease. Am J Dig Dis. 1974;19:465-469.
50. Tanigawa K, Sugiyama K, Matsuyama H, et al. Mesalazine-induced eosinophilic pneumonia. Respiration. 1999;66:69-72.
51. Moseley RH, Barwick KW, Dobuler K, DeLuca VA Jr. Sulfasalazine-induced pulmonary disease. Dig Dis Sci. 1985;30:901-904.
52. Editorial: Sulphasalazine-induced lung disease. Lancet. 1974;2:504-505.
53. Richards R. [Foreword re: British Association of Lung Research]. Environ Health Perspect. 1990;85:3.
54. Pascual LF, Calvo BJ, Carrasco MF, Sanchez- Martinez H. Pneumonitis caused by mesalazine [in Spanish]. Arch Bronconeumol. 1997;33:309-311.